What medications can cause sudden hearing loss?


Quick Answer

More than 200 medications and chemicals are known to cause sudden hearing loss. Commonly used medicines that may cause hearing loss include aspirin, some antibiotics and chemotherapy drugs, loop diuretics, several drugs for erectile dysfunction, and quinine, a drug used to treat malaria, reports WebMD.

Continue Reading

Full Answer

Medicines that damage the ear and produce hearing loss are called ototoxic medicines and are a frequent cause of hearing loss. This is of particular concern to older adults who take medicine on a regular basis. Hearing loss generally occurs because the medication damages the cochlea in the inner ear. Hearing loss caused by an ototoxic medicine tends to develop quickly; initial symptoms are usually ringing in the ears and vertigo. Hearing usually returns to normal after an individual stops taking the medication although some medicines can cause permanent damage to the inner ear, according to WebMD.

An individual should discuss the potential for hearing damage of any drug with his doctor. Treatment with an ototoxic medication may provide the best chance to cure a life-threatening disease or stop a life-threatening infection, claims the American Speech-Language-Hearing Association. If and when a decision is made to treat a serious illness or medical condition, such as cancer or heart disease, with an ototoxic drug, a health care team considers the effects of the medications on hearing and balance systems and how these side effects potentially impact the patient's quality of life. They discuss these with an individual before beginning treatment.

Learn more about Side Effects

Related Questions